Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 6, 2017, 7:24 PM CDT for Oktibbeha County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 6, 2017, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
County Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
490
WWUS84 KJAN 070024
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
724 PM CDT SUN AUG 6 2017
MSZ029-030-033-070100-
Oktibbeha MS-Clay MS-Webster MS-
724 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OKTIBBEHA...EAST
CENTRAL WEBSTER AND SOUTHWESTERN CLAY COUNTIES UNTIL 800 PM CDT...
At 724 PM CDT, Meteorologists were tracking a strong thunderstorm
over Maben, or 15 miles southwest of Montpelier, moving northeast at
30 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Pheba around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3356 8885 3347 8909 3353 8909 3353 8915
3367 8894
TIME...MOT...LOC 0024Z 237DEG 25KT 3353 8908
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:00 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 6, 7:00 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Jackson MS 700 PM CDT Sun Aug 6 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: SHRA/TSRA activity may be a little more prevalent tonight than in recent nights, and it could develop more quickly Monday, but overall, the same pattern continues with predawn/morning stratus mixing upward from LIFR/IFR to MVFR/VFR categories later in the morning/afternoon. Expect considerable SHRA/TSRA coverage by late Monday morning continuing through afternoon before waning some in the evening. /EC/ && .DISCUSSION... Through Monday Afternoon: The unsettled pattern which looks to stick around for quite a while has been building in and taking shake across the region today. Deep southerly low level flow has been bringing precipitable water values up to around and a little above 2 inches in relatively widespread fashion since morning and this amount of atmospheric moisture should remain more or less in place for the span of a few days. This morning we had our eyes focused on a rather organized MCS (large thunderstorm complex) headed southeast toward the Arklamiss Delta, but this has since fizzled out a great deal, as anticipated. However, in the last few hours the juxtaposition of the aforementioned increasing moisture, associated instability, and atmospheric lift associated with the MCS remnants is inducing numerous showers and storms across the region. Fortunately, activity thus far is proving pretty tame aside from some brief gusty wind potential. Also, since the storms are moving at a more than negligible clip the associated risk of flooding is so far pretty low. But as we go into late tonight and into tomorrow low level flow will turn gradually more out of the southwest to west and work to create an environment more conducive to training and backbuilding convection (especially along and north of I-20). We have been mentioning this potential of heavy rain and a limited flooding risk starting Monday for a few days but now model consensus is trending a little south with the potential heaviest overall rain axis and necessitates us including the I-20 corridor in the HWO and graphics. Currently risk of flooding does not look to be enough to consider a flash flood watch, but this may have to eventually be considering over the next few days if the on and off heavy rain axis does not relent. Otherwise, the risk for some brief gusty winds remains with storms tonight into tomorrow but overall instability and wind shear is looking too low to warrant any mention of severe storms in the HWO or graphics. /BB/ Monday night through Saturday did not make any major changes to the forecast. A persistent wet pattern is expected for much of the week, with flooding being a big concern. Heavy downpours are likely. A boundary should settle over the area tonight and remain the focus for convection for a few days. Models suggest the boundary hangs around through Thursday but is quickly replaced. Rain is likely nearly everyday going into the weekend. WPC has some 5-7 inch QPF amounts over the next 7 days, with 1-2 inch amounts possible each day. Did not go with a watch at this point, but maintained the slight risk of flooding through midweek. Rain and clouds will keep the area a little cooler, mid to upper 80s and lower to mid 70s were good on the temps. Models keep the tropical system south of the area, but southwesterly flow could bring in some good moisture later in the week. Looks like another good stretch of rain. && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 87 71 83 / 26 72 64 68 Meridian 74 89 71 84 / 13 64 63 69 Vicksburg 75 86 71 84 / 40 77 64 69 Hattiesburg 73 91 73 87 / 5 55 44 66 Natchez 73 87 72 83 / 22 77 61 69 Greenville 74 84 71 84 / 57 72 59 59 Greenwood 74 84 70 84 / 55 74 62 66 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 6, 3:50 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 350 PM CDT Sun Aug 6 2017 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-072100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne- 350 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Monday FLOODING THREAT...Limited TIMING...Monday Flash flooding will be possible across the outlook area Monday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-4 inches will be possible with stronger storms. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Flooding will be possible across the outlook area through at least Wednesday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-4 inches will be possible over the next few days with isolated higher amounts. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ026-MSZ054>066-072>074-072100- Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 350 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 6, 4:45 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
445 PM CDT SUN AUG 6 2017
MSZ026-062215-
Grenada MS-
445 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRENADA COUNTY UNTIL 515
PM CDT...
At 443 PM CDT, Meteorologists were tracking a strong thunderstorm
near Gore Springs, or 8 miles east of Grenada, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of eastern Grenada
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on Grenada Lake, get out of the water and move indoors or inside
a vehicle. Remember, gusty winds can sink boats. Move to safe
shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3373 8951 3368 8961 3368 8981 3383 8980
3387 8974 3387 8951
TIME...MOT...LOC 2143Z 237DEG 28KT 3380 8967
19Special weather statement, Aug 6, 5:13 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
513 PM CDT SUN AUG 6 2017
MSZ033-062300-
Oktibbeha MS-
513 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT OKTIBBEHA COUNTY UNTIL 600 PM
CDT...
At 512 PM CDT, Meteorologists were tracking a strong thunderstorm
over Longview, or 8 miles southwest of Starkville, moving northeast
at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Starkville around 525 PM CDT.
Sessums around 535 PM CDT.
Muldrow around 545 PM CDT.
Other locations impacted by this storm include Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3329 8886 3329 8905 3340 8908 3357 8884
3357 8873 3356 8872 3356 8867 3335 8867
TIME...MOT...LOC 2212Z 236DEG 30KT 3338 8894
19Special weather statement, Aug 6, 5:42 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
542 PM CDT SUN AUG 6 2017
MSZ027-028-062330-
Carroll MS-Montgomery MS-
542 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL AND
MONTGOMERY COUNTIES UNTIL 630 PM CDT...
At 542 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Winona to 9 miles southeast of North
Carrollton to near Vaiden. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Duck Hill around 545 PM CDT.
Winona around 550 PM CDT.
Sweatman around 600 PM CDT.
Lodi around 605 PM CDT.
Kilmichael around 615 PM CDT.
Poplar Creek around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3346 8951 3346 8944 3344 8944 3343 8945
3329 8945 3329 8970 3328 8971 3328 8988
3341 8987 3368 8973 3368 8951
TIME...MOT...LOC 2242Z 254DEG 23KT 3354 8968 3343 8980 3331 8984
19Special weather statement, Aug 6, 5:47 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT SUN AUG 6 2017
MSZ030-031-033-062330-
Lowndes MS-Oktibbeha MS-Clay MS-
547 PM CDT SUN AUG 6 2017
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OKTIBBEHA...
NORTHERN LOWNDES AND CLAY COUNTIES UNTIL 630 PM CDT...
At 545 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms extending from near Trebloc to near West Point to near
Columbus Air Force Base. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Columbus Air Force Base around 550 PM CDT.
Kolola Springs around 555 PM CDT.
Caledonia around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3356 8827 3348 8849 3345 8880 3375 8900
3376 8893 3381 8893 3381 8872 3368 8872
3367 8849 3366 8852 3365 8851 3366 8850
3367 8842 3369 8839 3369 8837 3372 8833
3374 8833 3374 8825
TIME...MOT...LOC 2245Z 228DEG 25KT 3377 8881 3360 8871 3367 8853
19Special weather statement, Aug 6, 6:23 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
623 PM CDT SUN AUG 6 2017
MSZ029-032-037-070015-
Attala MS-Choctaw MS-Webster MS-
623 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW...NORTHEASTERN ATTALA
AND SOUTHERN WEBSTER COUNTIES UNTIL 715 PM CDT...
At 623 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Eupora to near Poplar Creek to 6
miles northeast of Hesterville to near Smyrna. Movement was east at
40 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Eupora around 630 PM CDT.
Clarkson around 640 PM CDT.
Mathiston and Chester around 645 PM CDT.
Reform and Sherwood around 655 PM CDT.
Ackerman around 700 PM CDT.
Other locations impacted by these storms include Mccool, Walthall,
Ethel, French Camp and Weir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3329 8909 3328 8911 3320 8911 3320 8921
3311 8922 3311 8932 3300 8932 3300 8965
3321 8967 3329 8963 3329 8945 3343 8945
3343 8942 3346 8938 3347 8951 3362 8943
3365 8909
TIME...MOT...LOC 2323Z 263DEG 34KT 3356 8936 3338 8949 3322 8958 3306
8949
19Special weather statement, Aug 6, 7:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
724 PM CDT SUN AUG 6 2017
MSZ029-030-033-070100-
Oktibbeha MS-Clay MS-Webster MS-
724 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OKTIBBEHA...EAST
CENTRAL WEBSTER AND SOUTHWESTERN CLAY COUNTIES UNTIL 800 PM CDT...
At 724 PM CDT, Meteorologists were tracking a strong thunderstorm
over Maben, or 15 miles southwest of Montpelier, moving northeast at
30 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Pheba around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3356 8885 3347 8909 3353 8909 3353 8915
3367 8894
TIME...MOT...LOC 0024Z 237DEG 25KT 3353 8908
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:12 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Webster | 3 hr |
| Aug 7, 4:26 AM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| Aug 7, 4:30 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 27 min |
| Aug 7, 5:13 AM CDT | Special Weather Statement | JAN | Oktibbeha | 62 min |
| Aug 7, 10:52 AM CDT | River Flood Warning | JAN | Attala, Holmes | 7 days |
| Aug 7, 11:40 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 3 hr |
| Aug 7, 12:29 PM CDT | Special Weather Statement | JAN | Lowndes | 31 min |
| Aug 7, 1:14 PM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 3 hr |
| Aug 7, 1:15 PM CDT | Special Weather Statement | JAN | Issaquena | 45 min |
| Aug 7, 1:28 PM CDT | Special Weather Statement | JAN | Holmes | 47 min |
| Aug 7, 2:02 PM CDT | Special Weather Statement | JAN | Rankin | 43 min |
| Aug 7, 2:04 PM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more | 17 hr |
| Aug 7, 2:18 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Aug 7, 2:42 PM CDT | Special Weather Statement | JAN | Madison, Rankin | 48 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | JAN | Newton | 46 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 42 min |
| Aug 7, 3:16 PM CDT | Special Weather Statement | JAN | Copiah | 44 min |
| Aug 7, 3:36 PM CDT | Special Weather Statement | JAN | Newton, Scott | 39 min |
| Aug 7, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 47 min |
| Aug 7, 3:56 PM CDT | Flash Flood Warning | JAN | Lauderdale, Newton | 3 hr |
| Aug 7, 4:54 PM CDT | Special Weather Statement | JAN | Rankin | 21 min |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.